A 59-year-old man, who was diagnosed as having Parkinson's disease and depression seven years ago and was on oral antiparkinsonian agents, antianxiety agents, and antidepressants, developed a high fever, disturbed consciousness, and marked muscle rigidity after discontinuation of etizolam and amitriptyline. He was admitted to a nearby hospital. Hypothyroidism had been noted two months before admission. Marked muscle rigidity and increased serum CK were observed. Since discontinuation of benzodiazepine has been known to rarely trigger a neuroleptic malignant syndrome (NMS), he was diagnosed as having NMS. After receiving dantrolene and bromocriptine, these symptoms temporarily improved but he again developed consciousness disturbance, and convulsive seizures associated with an elevated serum CK. He was transferred to our hospital. On admission, the CK level was normal at 168 IU/l, while free T4 was 0.6 ng/dl (normal range, 0.9∼2.3) and TSH was 108.7 mU/ml (normal range, 0.2∼4.2) in serum, indicating the presence of primary hypothyroidism. As an increase in thyroid hormone dosage improved the thyroid function to normal level, his disturbed consciousness and muscle rigidity gradually improved. Convulsive seizure and recurrence of NMS in a short interval are unusual in neuroleptic malignant syndrome. In this patient, hypothyroidism may have contributed to the development of malignant syndrome through metabolic changes of the central dopaminergic system, and discontinuation of etizolam, a kind of benzodiazepine, may have triggered NMS, since there has not been reported that discontinuation of antidepressants including amitriptyline triggers NMS.
|Number of pages||4|
|Publication status||Published - Feb 1 2002|
All Science Journal Classification (ASJC) codes
- Clinical Neurology